Context-Free Languages of Countable Words

  • Zoltán Ésik
  • Szabolcs Iván
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5684)


We define context-free grammars with Büchi acceptance condition generating languages of countable words. We establish several closure properties and decidability results for the class of Büchi context-free languages generated by these grammars. We also define context-free grammars with Müller acceptance condition and show that there is a language generated by a grammar with Müller acceptance condition which is not a Büchi context-free language.


Polynomial Time Order Type Countable Word Acceptance Condition Derivation Tree 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bedon, N.: Finite automata and ordinals. Theor. Comp. Sci. 156, 119–144 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bedon, N., Bès, A., Carton, O., Rispal, C.: Logic and rational languages of words indexed by linear orderings. In: Hirsch, E.A., Razborov, A.A., Semenov, A., Slissenko, A. (eds.) CSR 2008. LNCS, vol. 5010, pp. 76–85. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  3. 3.
    Bès, A., Carton, O.: A Kleene theorem for languages of words indexed by linear orderings. In: De Felice, C., Restivo, A. (eds.) DLT 2005. LNCS, vol. 3572, pp. 158–167. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  4. 4.
    Bloom, S.L., Choffrut, Ch.: Long words: the theory of concatenation and ω-power. Theor. Comp. Sci. 259, 533–548 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bloom, S.L., Ésik, Z.: Axiomating omega and omega-op powers of words. Theor. Inform. Appl. 38, 3–17 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bloom, S.L., Ésik, Z.: The equational theory of regular words. Inform. and Comput. 197, 55–89 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bloom, S.L., Ésik, Z.: Regular and algebraic words and ordinals. In: Mossakowski, T., Montanari, U., Haveraaen, M. (eds.) CALCO 2007. LNCS, vol. 4624, pp. 1–15. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  8. 8.
    Bruyère, V., Carton, O.: Automata on linear orderings. J. Comput. System Sci. 73, 1–24 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Büchi, J.R.: Weak second-order arithmetic and finite automata. Z. Math. Logik und Grundlagen Math. 6, 66–92 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Büchi, J.R.: The monadic second order theory of ω 1. In: Decidable theories, II. Lecture Notes in Math., vol. 328, pp. 1–127. Springer, Heidelberg (1973)CrossRefGoogle Scholar
  11. 11.
    Choueka, Y.: Finite automata, definable sets, and regular expressions over ω n-tapes. J. Comput. System Sci. 17(1), 81–97 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Cohen, R.S., Gold, A.Y.: Theory of ω-languages, parts one and two. Journal of Computer and System Science 15, 169–208 (1977)CrossRefGoogle Scholar
  13. 13.
    Courcelle, B.: Frontiers of infinite trees. RAIRO Theor. Inf. 12, 319–337 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Doner, J.: Tree acceptors and some of their applications. J. Comput. System Sci. 4, 406–451 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ésik, Z., Ito, M., Kuich, W.: Linear languages of finite and infinite words (to appear)Google Scholar
  16. 16.
    Gécseg, F., Steinby, M.: Tree automata. Akadémiai Kiadó, Budapest (1984)Google Scholar
  17. 17.
    Heilbrunner, S.: An algorithm for the solution of fixed-point equations for infinite words. RAIRO Theor. Inf. 14, 131–141 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Nivat, M.: Sur les ensembles de mots infinis engendrés par une grammaire algébrique (French). RAIRO Inform. Théor. 12(3), 259–278 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Perrin, D., Pin, J.-E.: Infinite Words. Elsevier, Amsterdam (2004)zbMATHGoogle Scholar
  20. 20.
    Rabin, M.O.: Decidability of second-order theories and automata on infinite trees. Trans. Amer. Math. Soc. 141, 1–35 (1969)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Rosenstein, J.G.: Linear Orderings. Academic Press, London (1982)zbMATHGoogle Scholar
  22. 22.
    Thatcher, J.W., Wright, J.B.: Generalized finite automata theory with an application to a decision problem of second-order logic. Math. Systems Theory 2, 57–81 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Thomas, W.: On frontiers of regular sets. RAIRO Theor. Inf. 20, 371–381 (1986)CrossRefzbMATHGoogle Scholar
  24. 24.
    Thomas, W.: Automata on infinite objects. In: Handbook of Theoretical Computer Science, vol. B, pp. 135–191. Elsevier, Amsterdam (1990)Google Scholar
  25. 25.
    Wojciechowski, J.: Classes of transfinite sequences accepted by finite automata. Fundamenta Informaticæ 7, 191–223 (1984)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Wojciechowski, J.: Finite automata on transfinite sequences and regular expressions. Fundamenta Informaticæ 8, 379–396 (1985)MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Zoltán Ésik
    • 1
  • Szabolcs Iván
    • 1
  1. 1.Dept. of Computer ScienceUniversity of SzegedHungary

Personalised recommendations